Jump to content

Type of POTS


Recommended Posts

Hello. 

I'm new. In my country there is almost no awareness about POTS and no testing so I would like some advice here. Sorry for my English and long message. 

I was treated for severe anxiety by a psychiatrist for 10 years. Antidepressants, benzodiazepines, Lyrica, and antipsychotics did not help me. I persuaded the doctor to prescribe clonidine. My autonomic symptoms and anxiety are 60% gone. It was a relief. I realized that my norepinephrine was high.  After 2 months the clonidine stopped working. I started taking guanfacine, which works worse than clonidine, 40%, but it's better than nothing. Then I learned about POTS/orthostatic intolerance, which I suspect I have. My symptoms:

 - I feel worst in the first 2-3 hours after sleep. The heart rate increases by 40-50 beats when standing up, and the legs become dark red. By evening, the symptoms become milder, and the heartbeat may return to normal.

- My legs to the ankles are blue with spots when I sit for a long time. When I stand, my legs to the groin are dark red with spots, the veins are bulging. Hands and feet are always cold. (After reducing norepinephrine, this symptom remained, so this is not the problem? Low flow, angiotensin?). In the summer, on some days, when the temperature is too high, your feet may burn in the evening, but at the same time they remain cold. Moreover, when moving around the apartment or on the street, the legs return to normal color. (Low flow marker again?) Lying down my legs are normal color but cold (normal flow?)

- Heat intolerance. In the summer, with the slightest movement, sweat drips from my entire body. Other symptoms of OI do not worsen in summer. However, after the reduction in norepinephrine, my armpits, feet and palms became dry the rest of the year.

- My vision gets dark when I change my body position from sitting or lying to standing, but after 10 seconds everything goes away. When I stand for a long time I don’t get dizzy, only when I change my body position.

- Despite the activity of norepinephrine (angiotensin?), my blood pressure is normal in any body position. I read that it is normal to have normal blood pressure if you have high angiotensin.

- Fatigue. I sleep 10 hours at night (with awakenings, interrupted sleep), but during the day I need to sleep 1-2 hours. 

- Muscle pain. On clonidine, the pain in the muscles of the legs and back went away (low flow again? Did clonidine dilate the blood vessels to supply the muscles with blood?). 

- Brain fog, irritable bowel syndrome, exercise intolerance (shortness of breath and palpitations)

 - I don’t have adrenaline surges, just chronically increased activity of the sympathetic nervous system, without waves during the day. Constant anxiety with vegetative symptoms. I initially complained to the psychiatrist about physical anxiety, not psychological.

- When moving from a sitting or lying position to a standing position I want to urinate.

- I have Marfan syndrome. I am very tall ( the veins stretched?) and very thin, I don't have muscle and fat. (Low body mass index a marker of low flow?). I also have mitral valve prolapse.

I took midodrine, fludrocortisone and beta blockers without effect. Now I have added mestinone to guanfacine to increase parasympathetic activity, but to no avail. I would like to try angiotensin receptor blockers. I read here that acrocyanosis and spots can be due to angiotensin. Angiotensin also increases sympathetic activity. I think it's low or normal flow. At high flow the extremities are hot, right? I think I need to dilate my blood vessels, not constrict them. And my health did not worsen on antidepressants, which increase norepinephrine.

Link to comment
Share on other sites

@EliasGautier, when I read your post, this section jumped out at me:

Quote

My vision gets dark when I change my body position from sitting or lying to standing, but after 10 seconds everything goes away. When I stand for a long time I don’t get dizzy, only when I change my body position.

Because I was just looking at a lecture on initial orthostatic hypotension.

https://insidescientific.com/webinar/initial-orthostatic-hypotension-dont-blink-or-you-will-miss-it/

(The video is down the page a bit.)

I realise this is only a small part of your problems, but it seems it can be improved with some simple interventions as described in the lecture.

I’m sorry you’ve been through so much and have only made progress through your own efforts. Unfortunately this is common for people with autonomic dysfunction.

I am sure other members will have good ideas for you too.

Your English is very good, but just in case your native language is represented, here is a link to some lectures in other languages:

https://www.youtube.com/watch?v=f4xJ7Zmm8Zg&list=PLN9-2-rvxt7P85WfCM3u1WOYJzNJPsVa_

So far they have French, Spanish, German, Italian and Japanese (see playlist).

Link to comment
Share on other sites

@EliasGautier I am sorry you are so unwell! I too have elevated norepinephrine levels but my BP is high along with the tachycardia ( HPOTS ). I am familiar with many of your symptoms, and have tried many of the same medications you have tried. You mention the blue, red dotted extremities - have you ever tried compression garments? Well fitted thigh-high compression hose may be very helpful, better yet compression hose that goes all the way up to your abdomen, like tight leggings. These are designed to prevent the pooling of blood in your extremities from lack of vaso-constriction. This can help many of your symptoms. But it is crucial that they are fitted well. Here in the US we can get them fitted by a professional in a medical supply store and once fitted they can be purchased online as well as in a store. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...